Some police departments around the country keep Narcan right in the glove compartment.
In Huntsville, you can only find the drug on board ambulances. In emergencies, it can save lives.
HEMSI Assistant Medical Director Dr. Eric Greenfield explains, "Narcan is a medication that reverses all of the effects of opiates, but the primary one we use it for is if someone is not breathing or not breathing adequately, it reverses that."
Sounds like a wonder drug. It's easy to administer. You can even give it to a patient through a nasal mist.
So why does Greenfield say he rarely uses it? He believes medical professionals have better options.
"In my opinion, if I have somebody that is a suspected opiate overdose, the thing that's going to kill them is the respiratory depression, and it's easy just to ventilate the patient and let the drug metabolize," said Dr. Greenfield.
Heroin or any other opiate can last a long time; Narcan only lasts 30 minutes. Opening up the patient's airway will keep them breathing until they get past the overdose.
Plus, jolting a patient back from an opiate haze with Narcan carries other dangers.
Dr. Greenfield points out, "They go into opiate withdrawals. They can get very agitated. They can have seizures. Their heart rate can go very high. There's even been reports of stroke and cardiac arrest."
That's part of the reason Dr. Greenfield thinks police in Huntsville shouldn't carry it.
He notes in places where police carry Narcan, it's often because of lackluster response times from paramedics.
Meanwhile Dr. Greenfield says, "Our response times are very small. There are situations in other places where law enforcement may be on the scene for a long time, and it takes a while to get an advanced medical provider. We don't really have that here."
Plus even when paramedics arrive they can have trouble determining what all went into the overdose. Narcan only works on opiates.
"There are lots of other things I think they could train that would have a lot better return, such as hands-only CPR. Cardiac arrest -- much, much more cause of death," said Dr. Greenfield.
If you find yourself in a situation where you need to hold out for emergency response, Greenfield urges you to call for help.
"If you found somebody that was unresponsive and they were not breathing adequately, you need to stop and call 911. And if they don't have a pulse or they're not breathing normally, I would start hands-only CPR," said Greenfield.
Some states even allow family and friends of addicts to have Narcan, just in case of emergency, but unless Narcan becomes readily available to law enforcement or the general public here, you'll have to hold out for paramedics.